A man’s vision was tinted red after taking too high a dose of high dose of sildenafil citrate, an ingredient in some erectile-dysfunction medication, researchers report. In a case study, doctors from Mount Sinai in New York City say the case illustrates that excessive use of the drug could lead to long-term, possibly irreversible damage.
The findings were published in the fall issue of the journal Retinal Cases. The researchers detail the case of a 31-year-old man who arrived at an urgent care clinic complaining of red-tinted vision in both of his eyes lasting for two days. He reported that the vision changes began after taking sildenafil citrate, which he ordered on the internet.
The patient reported taking much more than the recommended 50mg dose. The authors note that sildenafil citrate can lead to visual disturbances with a normal dosage, but symptoms typically clear up within 24 hours.
“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” lead investigator Richard Rosen, MD, director of retina services at New York Eye and Ear Infirmary of Mount Sinai (NYEE), said in a statement.
The doctors used high-tech imaging that allowed them to see microscopic injury to the cones of the cells of the retina responsible for vision color. They diagnosed the man with persistent retinal toxicity linked to the high dose of medication damaging the outer retina.
Despite various treatment attempts, the man’s tinted vision has not improved more than a year after his diagnosis.
“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”
Source: Read Full Article